CSN Login
Members Online: 4

You are here

Side Effects of Rituxin & How to Overcome

Mary from NJ's picture
Mary from NJ
Posts: 60
Joined: Apr 2016

I will be starting Rituxin treatments next week on a weekly basis for Nodular Lymphocyte Predominant Hodgkins Lymphoma.  I have read about the side effects & am looking for suggestions on how to overcome the most difficult of the side effects.

Anonymous user (not verified)

i had 26 Rituxan infusions - 800 mg. each. On the first one I had hypotension and had to be resuscitated. After that they were very routine and boring. Hope you have an ipad or lots of books to read. Never had any serious infections, the main risk with Rituxan, but was plagued by joint and leg muscle pains which went away after the last infusion. All in all I would say its very easy. Just take reasonable precautions and avoid herbal teas which contain echinacea. Good luck!

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3517
Joined: May 2012

Mary,

I'm glad your doctor apparantly decided on the Rituxan-only approach for you.  As GKH was suggesting, it it definitely a milder road than the cocktails with five or six chemos involved.  Although I took Rituxan, it was with so much other stuff that I have no idea what role the Rituxan had in how I felt .

I know I sent you the chemocare.com link, and it has an article on the drug, of course.  I hope the infusions are mild for you.  Please share what it does against your NLPHL.

max

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

To me the biggesst problem with Rituxan is the high dosage of Benadryl to avoid an alergic reaction. It gives me restless legs for 20 - 30 mins. Yes the first time there is an alergic reaction but that is jut the first time. After that it is just an afternoon sitting, watching tv, reading a book, sleeping.  Compared to the other chemos I've had (R-Chop & RICE) Rituxan is easy. Still remember to drink a lot water the day of and a few days after, to flush out any Rituxan that hasn't been "used". 

GKH,

I saw your commetn about having joint and muscles pains after a treatment. How long after the treatment did it start and did it continue until the next treatment or stop sometime before then? Reason I ask is I've been having back and leg pains and wrote it off to bad back and bad knees (all confirmed by Drs). Your post has made me wonder if there is more to this pain. 

Anonymous user (not verified)

i had "SI joint" severe chronic pain and was treated for that almost 10 years. Typical back ache I was told. Treatments included vioxx and similar drugs, PT and ultrasound heat treatments. Oddly when I started Rituxan, this "SI" pain went away almost immediately, never to return. However within a few weeks of starting Rituxan my legs were cramping, I had severe "restless leg syndrome" and my knees were swollen and painful. This condition gradually diminished over a couple of months after stopping Rituxan and now is a minor issue. Docs never conceded it was caused by the Rituxan. I think the back problem was caused by a tumor pressing on a nerve and the Rituxan shrank the tumor and relieved pressure on a nerve. I am certain the Rituxan caused the knee and leg problems. Doctors don't seem to want to say that and always changed the subject when I brought it up. The evidence is anecdotal but convincing to me. Good luck.

Anonymous user (not verified)

and my fingernails/toenails were deformed for a while. Only one is now a little odd looking after stopping rituxan but it took a year or more for the streaks and scars to grow out. Fine now.

Mary from NJ's picture
Mary from NJ
Posts: 60
Joined: Apr 2016

Did the cramping in your legs continue all day and every day until a few months after you received the Rituxan, or was the cramping intermittent throughout your treatment period? 

Mary from NJ's picture
Mary from NJ
Posts: 60
Joined: Apr 2016

Thank you all for the great advice! 

Mary from NJ's picture
Mary from NJ
Posts: 60
Joined: Apr 2016

Were you all able to continue working on the days you were not receiving treatment? 

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

My schedule for the R-Chop 3 week cycle was: Tues - chemo, Wed thru Fri - work from home while taking the Prednisone. Sat - reseted & did a little work, Sun - church and rested in prep for prednisone crash, Mon & Tues - worked 1/2 day and napped the other half. Wed thru Fri - went into the office. Sat & Sun - same as previos weekend. Mon thru Fri - in the office, Sat & Sun - usually my kids and grandkids would viist, if no one was sick. Mon - in the office. The start this schedsule again for the next cycle. 

I made sure I always had some things on my to do list that was tedious. That way if I was having what I thought of as a "slow" day  would do one of those. 

Anonymous user (not verified)

it was constant during intermittent after the 1st 8 weekly infusions. The maintenance was then once every 8 weeks for 30 months. During that time the leg cramps and knee pain were daily but varied in severity. 2 650mg time release tylenol 3 times a day helped me through the worst days, but mostly I just endured it.

Sal0101's picture
Sal0101
Posts: 132
Joined: Sep 2015

i worked through my treatment, although I was lucky to be able to work from home.  I'm back in the office now and think back.  I was very very tired. R-Chop plus methotrexate treatments, the prednisone crashes etc., were real.  By working at home I avoided all the winter sickness in the office. I am greatful everyday that I had an employer that allowed me to keep working.  It truly made a huge difference in my mental and physical status.  Be happy and keep moving as much as you can!! 

 

Mary from NJ's picture
Mary from NJ
Posts: 60
Joined: Apr 2016

Treatment is scheduled for Thursdays and I work at home on Fridays.  I will find out this week if I am up for the commute to work on Monday.  My goal is to work through the whole process as much as possible.  Having a purpose in life is crucial.  Hoping my stubborn determination pays off in this part of my life's journey!  Good luck to you!

Alan1027
Posts: 6
Joined: Jun 2016

 

Consider yourself blessed if all you have to deal with is Rituxin. I’ve had Rituxin infusions many times over the past six years with R-CHOP, Trienda, alone as maintenance and soon with Revlimid.  All in all it’s pretty mild in comparison to the chemo drugs. The treatment takes about 5 hours and is a large amount of fluids so be prepared to make lots of bathroom trips. My reactions were a sore throat, some constipation and fatigue that usually passed in a couple days.

 

I hope all goes well with your treatments, pamper yourself, exercise as much as you can and eat well. I look forward to seeing your updates.

 

Mary from NJ's picture
Mary from NJ
Posts: 60
Joined: Apr 2016

I thank God every day that the only treatment needed for now is the Rituxan. I also have an autoimmune disease (Morphea - a localized scleroderma, which is a connective tissue disorder), so the 2 lymphoma teams that discussed my case felt that R-CHOP (which was the original plan) was too potent to the immune system right now.  Good luck and hoping for great success with your Revlimid treatments.  

Subscribe to Comments for "Side Effects of Rituxin & How to Overcome"